Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Pueblo, CO

June 29, 2018Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2018, 5:52 PM MDT for Baca County, Prowers County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 5:52 PM MDT (23:52 UTC)
Expired
Jun 29, 2018, 6:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 197 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS55 KPUB 292352
SVRPUB
COC009-099-300030-
/O.NEW.KPUB.SV.W.0104.180629T2352Z-180630T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
552 PM MDT FRI JUN 29 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Prowers County in southeastern Colorado...
  Northeastern Baca County in southeastern Colorado...

* Until 630 PM MDT.

* At 552 PM MDT, a severe thunderstorm was located over Vilas, or 9
  miles east of Springfield, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Walsh, Vilas and Two Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10242 3740 10258 3766 10240 3743 10207
TIME...MOT...LOC 2352Z 224DEG 21KT 3739 10244 

HAIL...<.75IN
WIND...60MPH
 
$$

KTS
3 follow-up statements
798 
WWUS55 KPUB 300008
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
608 PM MDT FRI JUN 29 2018

COC009-099-300030-
/O.CON.KPUB.SV.W.0104.000000T0000Z-180630T0030Z/
Prowers CO-Baca CO-
608 PM MDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL PROWERS AND NORTHEASTERN BACA COUNTIES...

At 608 PM MDT, a severe thunderstorm was located near Walsh, or 14
miles east of Springfield, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Walsh, Vilas and Two Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10238 3743 10256 3766 10240 3743 10207
TIME...MOT...LOC 0008Z 224DEG 21KT 3746 10236 

HAIL...<.75IN
WIND...60MPH
 
$$

KTS
850 
WWUS55 KPUB 300019
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
619 PM MDT FRI JUN 29 2018

COC099-300029-
/O.CAN.KPUB.SV.W.0104.000000T0000Z-180630T0030Z/
Prowers CO-
619 PM MDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PROWERS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3743 10207 3733 10231 3749 10252 3765 10241
      3764 10238
TIME...MOT...LOC 0019Z 224DEG 21KT 3751 10230 

$$

COC009-300030-
/O.CON.KPUB.SV.W.0104.000000T0000Z-180630T0030Z/
Baca CO-
619 PM MDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN BACA COUNTY...

At 619 PM MDT, a severe thunderstorm was located near Two Buttes, or
14 miles west of The Saunders Elevator, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Walsh and Two Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 10207 3733 10231 3749 10252 3765 10241
      3764 10238
TIME...MOT...LOC 0019Z 224DEG 21KT 3751 10230 

HAIL...<.75IN
WIND...60MPH
 
$$

KTS
558 
WWUS55 KPUB 300025
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
625 PM MDT FRI JUN 29 2018

COC009-300035-
/O.EXP.KPUB.SV.W.0104.000000T0000Z-180630T0030Z/
Baca CO-
625 PM MDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BACA COUNTY WILL
EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3743 10207 3733 10231 3749 10252 3765 10241
      3764 10238
TIME...MOT...LOC 0025Z 224DEG 21KT 3753 10227 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:46 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 3:46 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Fri Jun 29 2018

.SHORT TERM...(This evening through Saturday)
Issued at 344 PM MDT Fri Jun 29 2018

...High Fire Danger Continues this Evening...Cold Front through the
Plains late Tonight through Saturday...

Critical fire weather conditions will continue this evening. Dry
southwest flow will result in continued gusty winds and low
humidities.  This will keep areas fires active this evening.  Active
fires will keep areas of heavy smoke in the area.

High based thunderstorms have developed along a dry line across the
southeast Colorado plains from Kim through Lamar.  Primary severe
threats with these storms this evening will be wind gusts to around
60 mph or higher along with the threat of some hail up to about 1
inch in diameter.

Overnight into Saturday, a cold front will shift south through the
plains.  This will bring a shift to northerly winds south through
the plains late this evening into Saturday morning.  Those winds
will then shift to easterly and then southeasterly across the plains
and eastern slopes of the mountains Saturday afternoon.  The models
even have the easterlies moving across the Spring Fire during the
afternoon and evening hours Saturday.  The front will bring much
cooler air to the plains and eastern slopes, some 20-25 degrees
cooler than today and several degrees below average for this time of
year.  Additionally, the front will keep humidities quite a bit
higher over the east on Saturday.  The higher humidities, combined
with lighter, cooler, easterly breezes should help fire fighting
efforts over the east on Saturday.  Models are showing the
development of some showers along and near the mountains late
Saturday afternoon, possibly spreading east across the plains
Saturday evening.  We will have to watch these storms for severe
development this time of year but they could, if we are lucky, bring
some beneficial showers to parts of the area as well.

.LONG TERM...(Saturday night through Friday)
Issued at 344 PM MDT Fri Jun 29 2018

Main longer term meteorological concerns include but are not
limited to temperatures, elevated near critical to critical fire
weather conditions as well as pops/strong to severe thunderstorm
potential at times.

Recent longer term computer simulations, PV/Precipitable water
analysis, forecast model soundings and SPC Severe Thunderstorm
outlook continue to suggest that isolated to scattered strong
to potentially severe thunderstorms will be ongoing over eastern
locations into Saturday evening.

In addition, localized elevated near critical to critical fire
weather conditions will also be possible, favoring sections of
the San Luis Valley into Saturday evening with localized/elevated
near critical to critical fire weather conditions also possible
at times over select locations from Sunday into Wednesday.

Another meteorological focus is impact that next relatively moist
north-northeasterly surface surge will have over eastern portions
of the forecast district from Saturday evening into Saturday
night. For now, have depicted increased pops over these locations
into Saturday evening.

It still appears that varying degrees of upper ridging will
remain centered east of the CWA from Monday into at least
mid-week, before upper ridge attempts to build back into Colorado
by later next week. In addition, at this time, it appears that
the highest potential of deeper atmospheric moisture/increased
pops developing over the forecast district should be realized
from Thursday into at least next Friday night.

Regarding temperatures, coolest temperatures during the longer
term should be noted Sunday and then again by next Friday, with
warmest conditions projected for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 344 PM MDT Fri Jun 29 2018

Dry, southwest flow will continue across the flight area this
evening. There will be some high based storms over the far southeast
plains with primary threats of lightning, gusty outflow winds to
around 50 mph, and possibly some 1 inch diameter hail. Otherwise,
primarily southwesterly surface winds across flight area this
evening. Tonight, a cold front will shift south of the Palmer Divide
through the southeastern Colorado plains. This will bring a shift to
northerly winds across the plains and eastern slopes late this
evening into early Saturday. Those winds will eventually shift
around to easterly and then southeasterly across the plains and
eastern slopes Saturday afternoon. VFR expected most areas next 24
hours. This includes the KCOS, KPUB and KALS terminals. KCOS and
KPUB will see surface winds shift from southwesterly this evening to
northerly behind the front late this evening and then becoming
easterly Saturday afternoon. Other flight concerns next 24 hours
will include areas of reduced visibility in smoke from area
wildfires.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for COZ220>230.

&&
Hazardous weather outlook, Jun 29, 11:40 AM MDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Fri Jun 29 2018

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Fri Jun 29 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High fire danger will continue this afternoon and evening over
and near the higher terrain where fuels are dry, winds are gusty,
and humidities are low. Outdoor burning or any other activities
that could accidentally start a wildfire should be postponed.

Isolated thunderstorms are expected over the far southeast plains
late this afternoon and evening. There will be the potential for
1 or 2 storms to become severe, producing wind gusts to around 60
mph and hail to around 1 inch in diameter. Additional storm
threats with all storms today will include lightning and wind
gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible over the eastern
mountains and southeast plains Saturday afternoon and evening. The
main threats from these storms will be lightning, winds gusts to
around 50 mph and hail up to nickel size.

Isolated thunderstorms will be possible over the mountains from
Sunday into Tuesday, then across much of the area from Wednesday
into Friday. Gusty winds and lightning will be the main threats
from these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening across the far southeast
Colorado plains.

50/50

In the hours before

Special weather statement, Jun 29, 4:17 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT FRI JUN 29 2018

COZ096-098-292300-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
417 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lamar, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lamar, Granada, Hartman and Bristol.

LAT...LON 3786 10251 3798 10270 3838 10240 3817 10205
TIME...MOT...LOC 2217Z 221DEG 28KT 3796 10256

MOORE
Special weather statement, Jun 29, 5:04 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT FRI JUN 29 2018

COZ098-292330-
Lamar Vicinity/Prowers County CO-
504 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 17 miles southeast of Lamar, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3786 10240 3809 10246 3818 10205 3789 10204
TIME...MOT...LOC 2304Z 246DEG 28KT 3797 10233

MOORE
Special weather statement, Jun 29, 5:06 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT FRI JUN 29 2018

COZ096-098-292345-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
506 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 17 miles northwest of Coolidge, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Towner.

LAT...LON 3813 10233 3838 10234 3848 10205 3848 10204
      3821 10204
TIME...MOT...LOC 2306Z 245DEG 19KT 3822 10224

MOORE
Special weather statement, Jun 29, 5:23 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT FRI JUN 29 2018

COZ098-099-300015-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
523 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Walsh, Vilas and Two Buttes.

LAT...LON 3726 10251 3739 10267 3769 10246 3751 10204
      3747 10204
TIME...MOT...LOC 2322Z 231DEG 38KT 3739 10250

MOORE
Local storm report, Jun 29, 5:36 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 E SHERIDAN LAKE       38.47N 102.24W
06/29/2018                   KIOWA              CO   COUNTY OFFICIAL

            SEVERAL TELEPHONE POLES WERE BLOWN DOWN FROM
            MILE MARKER 192-197 ON HWY 96 BY STRAIGHT
            LINE WINDS.

&&

KAM
Special weather statement, Jun 29, 5:40 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT FRI JUN 29 2018

COZ094-099-300030-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
540 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Kenton, or 31 miles southwest of Springfield, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

LAT...LON 3700 10320 3735 10306 3723 10272 3700 10297
TIME...MOT...LOC 2340Z 209DEG 22KT 3710 10304

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:02 PM MDTSpecial Weather StatementPUB43 min
Jun 28, 6:31 PM MDTSpecial Weather StatementPUBProwers44 min
Jun 29, 2:40 PM MDTSpecial Weather StatementPUBProwers50 min
Jun 29, 3:30 PM MDTSpecial Weather StatementPUBProwers45 min
Jun 29, 3:36 PM MDTSpecial Weather StatementPUBBaca39 min
Jun 29, 4:00 PM MDTSpecial Weather StatementPUBBaca30 min
Jun 29, 4:17 PM MDTSpecial Weather StatementPUBProwers43 min
Jun 29, 5:04 PM MDTSpecial Weather StatementPUBProwers26 min
Jun 29, 5:23 PM MDTSpecial Weather StatementPUBBaca52 min
Jun 29, 5:31 PM MDTSevere Thunderstorm WarningPUBProwers29 min
Jun 29, 5:34 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
Jun 29, 5:40 PM MDTSpecial Weather StatementPUBBaca50 min
Jun 29, 5:57 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Jun 29, 5:58 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.